Alert archive / Kansas / Red Flag Warnings in 2008
Red Flag Warning 12, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at May 11, 2008, 2:46 PM CDT for 6 counties in Kansas. It took effect at May 12, 2008, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2008, 2:46 PM CDT (19:46 UTC)
- In effect from
- May 12, 2008, 12:00 PM CDT
- Expired
- May 12, 2008, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Dodge City, KS
Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2250 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -78 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KDDC 111946 RFWDDC RED FLAG WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 246 PM CDT SUN MAY 11 2008 ...WILDFIRE CONDITIONS ARE EXPECTED TO DEVELOP ON MONDAY... .WARM...DRY AND WINDY CONDITIONS WILL DEVELOP ACROSS WESTERN KANSAS ON MONDAY. RELATIVE HUMIDITY VALUES WILL DROP TO OR BELOW FIFTEEN PERCENT BY MONDAY AFTERNOON. GUSTY SOUTHWEST WINDS WILL INCREASE INTO THE 20 TO 30 MPH RANGE. ANY FIRES THAT START COULD RAPIDLY GET OUT OF CONTROL. OUTDOOR BURNING IS DISCOURAGED UNTIL MORE FAVORABLE CONDITIONS PREVAIL. KSZ061-062-074-075-084-085-120400- /O.UPG.KDDC.FW.A.0008.080512T1700Z-080513T0200Z/ /O.NEW.KDDC.FW.W.0012.080512T1700Z-080513T0200Z/ HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS- 246 PM CDT SUN MAY 11 2008 /146 PM MDT SUN MAY 11 2008/ ...RED FLAG WARNING IN EFFECT FROM 12 PM CDT /11 AM MDT/ TO 9 PM CDT /8 PM MDT/ MONDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 12 PM CDT /11 AM MDT/ TO 9 PM CDT /8 PM MDT/ MONDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. HIGH TEMPERATURES TOPPING OUT IN THE UPPER 80S TO AROUND 90... COMBINED WITH LOW DEWPOINTS...WILL RESULT IN RELATIVE HUMIDITY VALUES DROPPING TO FIFTEEN PERCENT OR BELOW. GUSTY SOUTHWEST WINDS WILL ALSO DEVELOP AND RESULT IN FAVORABLE CONDITIONS FOR WILDFIRES. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ 32
4 follow-up statements
000 WWUS83 KDDC 120245 RFWDDC RED FLAG WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 945 PM CDT SUN MAY 11 2008 ...WILDFIRE CONDITIONS ARE EXPECTED TO DEVELOP ON MONDAY... LOW PRESSURE OVER EASTERN COLORADO WILL STRENGTHEN TONIGHT AND TOMORROW. THIS WILL BRING INCREASING SOUTHERLY WINDS INTO THE 20 TO 30 MPH RANGE. IN ADDITION...DRY AIR MOVING INTO WESTERN KANSAS AND TEMPERATURES WARMING INTO THE UPPER 80S WILL CAUSE RELATIVE HUMIDITY VALUES TO DROP BELOW FIFTEEN PERCENT BY MONDAY. ANY FIRES THAT START COULD RAPIDLY GET OUT OF CONTROL AND OUTDOOR BURNING IS DISCOURAGED. KSZ061-062-074-075-084-085-121100- /O.CON.KDDC.FW.W.0012.080512T1700Z-080513T0200Z/ HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS- 945 PM CDT SUN MAY 11 2008 /845 PM MDT SUN MAY 11 2008/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM CDT /11 AM MDT/ TO 9 PM CDT /8 PM MDT/ MONDAY... A RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM CDT /11 AM MDT/ TO 9 PM CDT /8 PM MDT/ MONDAY. HIGH TEMPERATURES TOPPING OUT IN THE UPPER 80S TO AROUND 90... COMBINED WITH LOW DEWPOINTS...WILL RESULT IN RELATIVE HUMIDITY VALUES DROPPING TO FIFTEEN PERCENT OR BELOW. GUSTY SOUTHWEST WINDS AT 20 TO 30 MPH WILL ALSO DEVELOP AND RESULT IN FAVORABLE CONDITIONS FOR WILDFIRES. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
000 WWUS83 KDDC 121032 RFWDDC RED FLAG WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 532 AM CDT MON MAY 12 2008 ...DRY AND WINDY CONDITIONS WILL LEAD TO AN INCREASED DANGER FOR WILDFIRES... LOW PRESSURE WILL DEEPEN OVER EASTERN COLORADO THIS MORNING. A TIGHTENING PRESSURE GRADIENT OVER WESTERN KANSAS WILL RESULT IN GUSTY SOUTH TO SOUTHWEST WINDS TODAY. IN ADDITION...A DRYLINE WILL DEVELOP OVER FAR SOUTHWEST KANSAS. TO THE WEST OF THE DRYLINE...RELATIVE HUMIDITY VALUES WILL DROP OFF CONSIDERABLY THIS AFTERNOON. ANY FIRES THAT START COULD RAPIDLY GET OUT OF CONTROL UNDER THESE CONDITIONS. OUTDOOR BURNING IS DISCOURAGED. KSZ061-062-074-075-084-085-121845- /O.CON.KDDC.FW.W.0012.080512T1700Z-080513T0200Z/ HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS- 532 AM CDT MON MAY 12 2008 /432 AM MDT MON MAY 12 2008/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING. HIGH TEMPERATURES TOPPING OUT IN THE UPPER 80S TO AROUND 90 COMBINED WITH DEWPOINTS IN THE TEENS AND LOWER 20S WILL RESULT IN RELATIVE HUMIDITY VALUES DROPPING TO FIFTEEN PERCENT OR BELOW. GUSTY SOUTHWEST WINDS AT 20 TO 30 MPH WILL ALSO DEVELOP AND RESULT IN FAVORABLE CONDITIONS FOR WILDFIRES. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ GERARD
000 WWUS83 KDDC 121825 RFWDDC RED FLAG WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 125 PM CDT MON MAY 12 2008 ...DRY AND WINDY CONDITIONS WILL LEAD TO AN INCREASED DANGER FOR WILDFIRES... LOW PRESSURE WILL DEEPEN OVER EASTERN COLORADO THIS AFTERNOON. A TIGHTENING PRESSURE GRADIENT OVER WESTERN KANSAS WILL RESULT IN GUSTY SOUTH TO SOUTHWEST WINDS TODAY. IN ADDITION...A DRYLINE WILL PERSIST IN FAR SOUTHWEST KANSAS. TO THE WEST OF THE DRYLINE...RELATIVE HUMIDITY VALUES WILL DROP OFF CONSIDERABLY THROUGH LATE THIS AFTERNOON. ANY FIRES THAT START COULD RAPIDLY GET OUT OF CONTROL UNDER THESE CONDITIONS. OUTDOOR BURNING IS DISCOURAGED. KSZ061-062-074-075-084-085-130200- /O.CON.KDDC.FW.W.0012.000000T0000Z-080513T0200Z/ HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS- 125 PM CDT MON MAY 12 2008 /1225 PM MDT MON MAY 12 2008/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING. HIGH TEMPERATURES TOPPING OUT IN THE UPPER 80S TO AROUND 90 COMBINED WITH DEWPOINTS IN THE TEENS AND LOWER 20S WILL RESULT IN RELATIVE HUMIDITY VALUES DROPPING TO FIFTEEN PERCENT OR BELOW. GUSTY SOUTHWEST WINDS AT 20 TO 30 MPH WILL ALSO PERSIST THROUGH THIS AFTERNOON. THIS WILL RESULT IN FAVORABLE CONDITIONS FOR WILDFIRES. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ 32
000 WWUS83 KDDC 130159 RFWDDC RED FLAG WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 859 PM CDT MON MAY 12 2008 ...CONDITIONS FOR WILDFIRES WERE DIMINISHING... .AS WIND SPEEDS STEADILY DECREASE AND RELATIVE HUMIDITY LEVELS INCREASE...THE RISK FOR WILDFIRES WILL DECREASE ALSO. KSZ061-062-074-075-084-085-130300- /O.EXP.KDDC.FW.W.0012.000000T0000Z-080513T0200Z/ HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS- 859 PM CDT MON MAY 12 2008 /759 PM MDT MON MAY 12 2008/ ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING. CONDITIONS HAVE IMPROVED AND THUS THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 9 PM CDT. $$ 12
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at May 11, 3:23 AM CDT, 11 hours 23 minutes earlier.
Area forecast discussion, May 11, 3:23 AM CDT, 11 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 323 AM CDT SUN MAY 11 2008 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGE WILL BE THE STRONG WINDS ON MONDAY ALONG WITH THE THREAT FOR WILDFIRE CONDITIONS. THE 00Z UPPER AIR ANALYSIS SHOWED A VIGOROUS SHORTWAVE TROUGH SITUATED OVER THE CENTRAL PLAINS WITH A 110 METER HEIGHT RISE/FALL COUPLET ASSOCIATED WITH IT. ALSO NOTED WAS A 150+ KNOT SPEED MAX LOCATED OVER KOUN. A VERY STRONG SYSTEM THAT BROUGHT A SIGNIFICANT TORNADO OUTBREAK TO SE KS AND ADJACENT AREAS OF MO AND OK SUNDAY AFTERNOON AND EVENING. THIS WAVE HAD WAS MOVING RAPIDLY INTO THE MID MISSISSIPPI VALLEY EARLY THIS MORNING. SHORTWAVE RIDGING WAS BUILDING EAST INTO THE NORTHERN AND CENTRAL HIGH PLAINS WHILE THE ANOTHER SHORTWAVE WAS DIGGING INTO THE PACIFIC NORTHWEST. AT THE SURFACE...HIGH PRESSURE WILL MOVE EAST ACROSS KANSAS THIS MORNING WHILE LEE SIDE TROUGHING DEVELOPS OVER EASTERN COLORADO BY THIS AFTERNOON IN RESPONSE TO THE NEXT SYSTEM. ON MONDAY THE WESTERN SHORTWAVE WILL CONTINUE TO DIG SOUTHWARD WITH AN UPPER LOW CLOSING OFF OVER UTAH MONDAY NIGHT. THE GFS AND NAM SHOW A LOW PRESSURE CENTER DEVELOPING OVER NORTHEAST COLORADO ON MONDAY. AHEAD OF THE LOW ON MONDAY A STRONG PRESSURE GRADIENT WILL DEVELOP OVER WESTERN KANSAS WITH A DRYLINE MOVING TO NEAR HIGHWAY 83 MONDAY AFTERNOON. MODEL SOUNDINGS SHOW A DECENT ELEVATED MIXED LAYER OVER THE REGION DURING THE DAY WHICH WILL LIKELY CAP OFF ANY POTENTIAL CONVECTION. WINDS MAY REACH ADVISORY CRITERIA OVER CENTRAL AND EASTERN SECTIONS OF THE CWA MONDAY AFTERNOON. FARTHER WEST SURFACE DEWPOINTS WILL FALL INTO THE UPPER TEENS AND LOWER 20S OVER WESTERN PARTS OF THE CWA. WITH MODEL SOUNDINGS MIXING OUT TO 550 MB OVER EHA...STRONGER WINDS WILL MIX DOWN TO THE SURFACE IN SPITE OF A WEAKER PRESSURE GRADIENT IN THE BASE OF THE LEE TROUGH. IT APPEARS THAT FORECAST WIND AND RH VALUES WILL BE LOW ENOUGH FOR RED FLAG CONDITIONS TO BE MET. THE BIG QUESTION WILL BE THE CHANGE IN THE FUELS STATUS OVER THE PAST WEEK. SINCE LAST MONDAY NIGHT MUCH OF THE AREA IN QUESTION HAS RECEIVED RAINFALL AMOUNTS ON THE ORDER OF A HALF INCH TO NEARLY TWO INCHES BUT THERE ARE STILL SOME AREAS THAT RECEIVED LESS. THE LAST UPDATE TO THE FUELS STATUS PAGE WAS BEFORE THIS RAIN OCCURRED. THINK FOR NOW WILL GO AHEAD AND ISSUE A FIRE WEATHER WATCH FOR THE WESTERN SIX COUNTIES. IF GREENUP IS ADVANCING NICELY, THERE MAY NOT BE ANY NEED FOR A RED FLAG WARNING. MONDAY NIGHT THE SURFACE LOW MOVES SOUTHEAST ALONG WITH A COLD FRONT INTO WESTERN KANSAS. NOT REAL CONFIDENT THERE WILL BE ANY THUNDERSTORMS DEVELOPING ALONG THE FRONT BUT CURRENT GRIDS HAVE SMALL POPS IN PLACE AND WILL LEAVE AS IS. DAYS 3-7... THE MOST DIFFICULT PART OF THIS FORECAST IS HOW THE UPPER LOW ACROSS THE DESERT SOUTHWEST REGION TUESDAY WILL EVOLVE TUESDAY NIGHT THROUGH THURSDAY...AND HOW THAT WILL IMPACT TSTM CHANCES FOR SOUTHWEST KANSAS. THERE REMAINS PRETTY GOOD AGREEMENT ON THE FROPA EARLY TUESDAY AMONG ALL THE GLOBAL MODEL SOLUTIONS. WILL MAINTAIN 15-20 POPS DURING THE DAY IN VICINITY OF THE FRONT...BUT AM REALLY NOT EXCITED AT ALL ABOUT ANY APPRECIABLE PCPN GIVEN VERY WARM H7 TEMPS ABOVE THE FRONTAL SURFACE (VERY CAPPED). THAT SAID, THERE COULD BE AN OPPORTUNITY FOR SOME POST-FRONTAL SHOWERS/THUNDERSTORMS. WEDNESDAY...WEAK SURFACE HIGH WILL LIKELY GRIP WESTERN KANSAS WITH UPPER LOW WELL TO THE SOUTH. AT THE SAME TIME THOUGH...ANOTHER JET STREAK WILL BE TAKING AIM ON THE ROCKIES FROM THE NORTHWEST...WHICH WILL PROMOTE SLIGHT LOWER TROP PRESSURE FALLS IN THE LEE OF THE ROCKIES. IT IS STILL QUITE UNCERTAIN HOW MUCH DEVELOPMENT CAN OCCUR ACROSS EASTERN COLORADO TO SUPPORT CONVECTIVE STORMS. THE GFS AND TO A DEGREE THE CANADIAN DETERMINISTIC MODELS SUGGEST THIS NORTH-SOUTH JET STREAK WILL DIVE TO THE SOUTH A BIT FARTHER WEST THAN WHAT THE DETERMINISTIC ECMWF SHOWS. THE GFS AND ENSEMBLE MEANS OFFER A FAIRLY WET SCENARIO ACROSS WESTERN KS EARLY THURSDAY. THERE IS SUPPORT FROM THE CANADIAN SOLUTION REGARDING THIS AS WELL WITH THE DEEP MID LEVEL TROUGH AXIS ACROSS THE CENTRAL ROCKIES. THE UPSHOT IS THE FARTHER WEST THIS HIGH AMPLITUDE JET CAN NOSE SOUTH...THE BETTER OPPORTUNITY FOR DECENT PRECIPITATION ACROSS WESTERN KANSAS. WILL BEGIN A TREND FOR INCREASED POPS THURSDAY BY INSERTING 25 (LOW CHANCE) ACROSS THE DDC CWA. WITH THE PRIMARY SURFACE LOW LIKELY TO THE SOUTH ACROSS WEST TEXAS...COOL TEMPERATURES SHOULD GRIP THE AREA...AND HAVE DECIDED TO LOWER TEMPS A BIT THURSDAY. THIS IS THE ONLY CHANGE OF SUBSTANCE TO THE FORECAST DURING THE 3-7 DAY PERIOD. BEYOND THURSDAY...THE FORECAST IS REALLY UNCLEAR REGARDING HOW THE VERY HIGH AMPLITUDE JET WILL EVOLVE ACROSS THE CENTRAL CONUS AND WILL LEAVE FCST ALONE BEYOND THURSDAY. .AVIATION... NO REAL CHALLENGES IN THE AVIATION FCST NEXT 24 HOURS. SHOULD SEE WIND SHIFT TO THE SOUTH AND SOUTHEAST BY LATE AFTERNOON/EARLY EVENING IN RESPONSE TO RENEWED LEE TROUGH FORMATION ACROSS EASTERN COLORADO. NO LOW CEILING/VISIBILITY EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... DDC 72 46 85 53 / 0 0 10 20 GCK 73 46 87 49 / 0 0 10 20 EHA 76 51 90 47 / 0 0 10 20 LBL 75 48 89 50 / 0 0 10 20 HYS 69 45 82 53 / 0 0 10 20 P28 72 46 83 59 / 0 0 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR KSZ061-062-074-075-084-085. && FN02/25
Hazardous weather outlook, May 11, 4:54 AM CDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 454 AM CDT SUN MAY 11 2008 KSZ030-031-043>046-061>066-074>081-084>090-121000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 454 AM CDT SUN MAY 11 2008 /354 AM MDT SUN MAY 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WARM...DRY AND WINDY CONDITIONS WILL DEVELOP ACROSS FAR SOUTHWEST KANSAS DURING THE DAY. SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WHILE RELATIVE HUMIDITY VALUES DROP INTO THE 8 TO 15 PERCENT RANGE DURING THE AFTERNOON. THIS WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE AREA FROM SYRACUSE AND LAKIN TO ELKHART AND HUGOTON. OUTDOOR BURNING IS STRONGLY DISCOURAGED ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 3:59 AM CDT | Fire Weather Watch | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 11 hr |
Nearby
Red Flag Warnings in Kansas, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.